Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: fluoxetine + common cold Ruuudy

Posted by Bonnie_CA on April 9, 2007, at 1:16:37

In reply to fluoxetine + common cold, posted by Ruuudy on April 8, 2007, at 21:50:54

Be careful with cold medicines and SSRIs. No one told me this, I had to find information on it myself. The cough suppressant in many cold medicines causes your body to produce more serotonin (this is how it calms the urge to cough). More serotonin + serotonin reuptake inhibitor = serotonin syndrome. It can make you WAY sicker than the cold. I was only on 20mg of Celexa when I ended up in the hospital, unable to stop puking and dry heaving. I had taken Dayquil all day (made my stomach hurt a lot, I didn't know why) and then I had taken a dose of Nyquil to go to sleep. I had a really high fever and I didn't understand what was going on, and I guess my body reached a breaking point and I starting getting hot and cold and couldn't stop puking. I sat in the shower for hours, turning the water on cool and warm depending on how I was feeling at the moment. Went to the hospital, they couldn't find anything wrong, so they sent me home with prescription dramimine and vicodin. In fact all I needed was a benzo and perhaps a beta blocker.

It seriously bothers me that this information is NOT provided with SSRIs OR cold medicines. How easy would it be to commit suicide using an overdose of SSRIs and a cough suppressant? OH WAIT! The drug companies wouldn't want that secret out, since it would damage the "safe" reputation of SSRIs. (I think SSRIs are as safe as skydiving and bungy jumping...)

If you get a cold while on prozac, take lots of vitamins, get lots of rest, and drink lots of water. And by lots of rest I mean sleep as long as humanly possible. If you are congested badly, it's ok to take sudafed because the worst it will do is raise your heart rate, and of course you can take a pain reliever. But avoid any of the medicines that contain a cough suppressant.

You can find cases if you google "serotonin syndrome". This is the only way I found out the reason I ended up in the hospital. I was pretty ticked too, because I clearly told them that I was on Celexa and had been taking cold medicine for a cold.

Hope that helps.
-Bonnie


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Bonnie_CA thread:748259
URL: http://www.dr-bob.org/babble/20070407/msgs/748315.html